Skip to main content
main-content
Top

29-09-2015 | Gout | Article

Allopurinol hypersensitivity: investigating the cause and minimizing the risk

Authors:
Lisa K. Stamp, Richard O. Day, James Yun

Abstract

Allopurinol is the most commonly prescribed urate-lowering therapy for the management of gout. Serious adverse reactions associated with allopurinol, while rare, are feared owing to the high mortality. Such reactions can manifest as a rash combined with eosinophilia, leukocytosis, fever, hepatitis and progressive kidney failure. Risk factors for allopurinol-related severe adverse reactions include the recent introduction of allopurinol, the presence of the HLA-B*58:01 allele, and factors that influence the drug concentration. The interactions between allopurinol, its metabolite, oxypurinol, and T cells have been studied, and evidence exists that the presence of the HLA-B*58:01 allele and a high concentration of oxypurinol function synergistically to increase the number of potentially immunogenic-peptide–oxypurinol–HLA-B*58:01 complexes on the cell surface, thereby increasing the risk of T-cell sensitization and a subsequent adverse reaction. This Review will discuss the above issues and place this in the clinical context of reducing the risk of serious adverse reactions.

Nat Rev Rheumatol. 2016;12:235–242. doi: 10.1038/nrrheum.2015.132.

Allopurinol is the main therapeutic agent used to lower levels of urate in the serum of patients with gout. Elevated serum urate is the key biochemical cause of gout and when supersaturation levels (>0.41 mmol/l) are reached, monosodium urate crystals can form. The intense inflammatory reaction to these crystals causes the acute attacks of gout that are characterized by a hot, red, swollen and tender joint.

Please log in to get access to this content

Related topics